Hail, Dewey
- When
- May 31, 8:00 PM CST
- Where
- Dewey County, Putnam
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.860, -98.970
A weak cold front moved into northern Oklahoma during the early morning, and stalled. Thunderstorms developed first over south-central Kansas, and built south along the front through the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A weak cold front moved into northern Oklahoma during the early morning, and stalled. Thunderstorms developed first over south-central Kansas, and built south along the front through the late afternoon and early evening hours. An isolated, but more significant supercell thunderstorm formed before midnight over parts of central Oklahoma, dropping hail up to baseball size as it moved southeast. Additional thunderstorms developed behind the front and moved southeast through the overnight hours of June 1st, with additional reports of hail and high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 31, 1:52 PM CST, 6 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 252 PM CDT SAT MAY 31 2008 .DISCUSSION... WILL BE A WAITING GAME FOR CONVECTION THROUGH TONIGHT. AT LEAST THREE AREAS TO WATCH THROUGH EARLY EVENING. MAIN AREA OF CONCERN WILL BE NORTH-CENTRAL OKLAHOMA WHERE WEST TO EAST STATIONARY FRONT IS COINCIDENT WITH OUTFLOW BOUNDARY FROM EARLY MORNING CONVECTION. BOUNDARY LAYER TRIPLE POINT CURRENTLY LOCATED OVER LOCATIONS JUST WEST OF ENID...AND IS EXPECTED TO DRIFT SLOWLY TO THE NORTH AND WEST INTO THE EVENING HOURS. IN THE COOLER/MOIST REGIME NORTH OF THE FRONT AND EAST OF THE OUTFLOW BOUNDARY HAS ALLOWED STCU FIELD TO FORM...WHICH AT LEAST THROUGH MOST OF THE AFTERNOON...SHOULD ALLOW WEAK CAP TO HOLD. H7 S/WV TROF...EVIDENT IN U/A AND SATL TRENDS OVER NM...ALONG WITH INCREASING LOW-LEVEL JET...SHOULD ALLOW SCATTERED OR NUMEROUS THUNDERSTORMS TO DEVELOP NEAR AND NORTH OF STATIONARY FRONT. IF WE DO NOT GET ANY STORMS OVER EXTREME NORTHERN OKLAHOMA NEAR THE FRONT...EVENT MAY BE LATE EVENING AND OVERNIGHT WITH MCS TYPE ACTIVITY DIVING SOUTHWARD FROM KANSAS. ANOTHER AREA TO MONITOR IS WEAK CONVERGENCE AXIS OVER SOUTHEAST AND SOUTH-CENTRAL OKLAHOMA. LACK OF CAP AND HIGH INSTABILITY OVER THIS PORTION OF FORECAST...AS DEPICTED BY OBJECTIVE ANALYSIS PROGRAMS...LIKELY A RESULT OF ERRONEOUS AWOS DEWPOINT READINGS BEING INGESTED INTO ANALYSIS FIELDS. GIVEN THIS AND WEAKENING CONVERGENCE TRENDS...FEEL CHANCES ARE QUITE SMALL FOR STORMS. THIRD AREA OF INTEREST WILL BE OVER WEST-CENTRAL AND SOUTHWEST OKLAHOMA...IN AREA OF BACKING/ACCELERATING FLOW JUST EAST OF SOUTHERN TEXAS PANHANDLE SURFACE LOW. THIS REGION IS STRONGLY CAPPED...BUT WITH TEMPS EXPECTED TO REACH AROUND THE CENTURY MARK...CANNOT RULE OUT AN ISOLATED STRONG/SEVERE STORM OR TWO WHICH WILL BE DIURNALLY DRIVEN. MENTIONED FRONT IS PROGD TO GET SHOVED SOUTHWARD TOWARD THE I-40 CORRIDOR LATE TONIGHT AND TOMORROW MORNING...IF ENOUGH CONVECTION CAN BE REALIZED. LOCATIONS NEAR AND NORTH OF THIS FRONT WOULD HAVE THE OPPORTUNITY FOR STRONG SEVERE STORMS AGAIN LATE TOMORROW AND TOMORROW NIGHT. WILL LEAVE POPS MAINLY CONFINED TO NORTHERN INTO PORTIONS OF CENTRAL OKLAHOMA FOR SUNDAY/SUNDAY NIGHT. ANOTHER FRONTAL SURFACE MAY TRY TO ENTER NORTHERN PORTIONS OF OKLAHOMA LATE TUESDAY INTO WEDNESDAY...AND DESPITE RELATIVELY STRONG CAP...A FEW STORMS CANNOT BE RULED OUT ACROSS NORTHERN OKLAHOMA DURING THIS TIME FRAME. OF GREATER IMPACT MAY BE WHAT EVOLVES OUT OF PROGD UPPER LOW THAT WILL DEEPEN OVER GREAT BASIN AND HEADS TOWARD CENTRAL AND SOUTHERN PLAINS AROUND THURSDAY. AGAIN...STRONG CAP WILL HAVE TO BE OVERCOME...BUT GIVEN PROGD FORCING AND SHARP DRY LINE...A SIGNIFICANT SEVERE WEATHER EVENT LIKELY OVER THE REGION. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 69 92 71 95 / 30 20 10 10 HOBART OK 71 98 71 98 / 20 10 10 10 WICHITA FALLS TX 73 98 73 99 / 10 10 0 0 GAGE OK 63 88 66 96 / 30 20 10 10 PONCA CITY OK 68 83 69 93 / 60 60 30 20 DURANT OK 70 93 73 94 / 20 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/11
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
818 PM CDT SAT MAY 31 2008
OKZ004>048-050>052-TXZ083>090-011200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
818 PM CDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTH
CENTRAL OKLAHOMA. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXTENDS
SOUTH AND WESTWARD INTO NORTHWEST... WEST-CENTRAL AND CENTRAL
OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS NEAR AND NORTHEAST OF A LINE
EXTENDING FROM CHEROKEE...TO ENID AND STILLWATER. THIS INCLUDES THE
CITIES OF MEDFORD...ENID...PONCA CITY...AND STILLWATER. THE SLIGHT
RISK AREA EXTENDS SOUTH AND WESTWARD TO A LINE EXTENDING FROM ELK
CITY...TO NORMAN AND HOLDENVILLE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE THROUGH THE
OVERNIGHT HOURS.
IMPACTS...
VERY LARGE HAIL...OVER TWO INCHES IN DIAMETER...WILL BE THE MAIN
CONCERN. DAMAGING WIND GUSTS AND INTENSE LIGHTNING WILL BE A
SECONDARY CONCERN. A TORNADO THREAT WILL ALSO BE SEEN MAINLY ACROSS
THE MODERATE RISK AREA THIS EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE RISK
AREAS SHOULD PLAN TO MAINTAIN SEVERE WEATHER OPERATIONS THROUGH THE
OVERNIGHT HOURS.
DISCUSSION...
A WEAK AND SLOW-MOVING FRONT EXTENDED FROM WEST CENTRAL INTO NORTH
CENTRAL OKLAHOMA THIS EVENING. DAYTIME HEATING HAS RESULTED IN A
VERY UNSTABLE AIRMASS ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH
TEXAS. STORMS MAY INITIATE NEAR THE FRONT THIS EVENING. STRONG
DEEP-LAYER WIND SHEAR WILL SUPPORT ORGANIZED SEVERE THUNDERSTORMS...
SOME OF WHICH WILL BE SUPERCELLS.
A LOW LEVEL JET IS EXPECTED TO DEVELOP THIS EVENING AND OVERNIGHT...
WITH THUNDERSTORMS EXPECTED TO DEVELOP ACROSS PARTS OF WESTERN AND
CENTRAL KANSAS. THESE STORMS ALONG WITH POSSIBLY ANY STORMS THAT
DEVELOP NEAR THE FRONT THIS EVENING ARE EXPECTED TO FORM ONE OR MORE
LARGER CLUSTERS AND MOVE TO THE EAST AND SOUTHEAST...AFFECTING MORE
OF THE LOCATIONS IN THE SLIGHT RISK AREA. HAIL AND DAMAGING WINDS
WILL BE THE MAIN CONCERNS WITH THE CLUSTERS OF STORMS LATER TONIGHT.
THE LOW LEVEL JET WILL LIKELY HELP MAINTAIN THUNDERSTORM DEVELOPMENT
THROUGH THE OVERNIGHT HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUNE 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON SUNDAY AND
SUNDAY NIGHT... OVER BASICALLY THE SAME AREAS THAT ARE IN THE SLIGHT
RISK TODAY AND TONIGHT. THE SURFACE FRONT MAY DRIFT A LITTLE FARTHER
SOUTH INTO CENTRAL OKLAHOMA ON SUNDAY... DUE TO THE EFFECTS OF
RAIN-COOLED AIR FROM THUNDERSTORMS TODAY AND TONIGHT. LARGE HAIL
AGAIN WILL BE THE PRIMARY CONCERN.
STRONG TO SEVERE STORMS MAY BE POSSIBLE AGAIN TUESDAY NIGHT INTO
WEDNESDAY. HOWEVER... THE BETTER SEVERE WEATHER CHANCES WILL BE
AROUND NEXT THURSDAY... AS A POWERFUL LATE-SPRING STORM SYSTEM FORMS
OVER THE ROCKIES AND MOVES INTO THE PLAINS. THIS SYSTEM HAS THE
POTENTIAL TO PRODUCE A SIGNIFICANT SEVERE WEATHER EPISODE OVER THE
CENTRAL UNITED STATES... INCLUDING PARTS OF OKLAHOMA AND WESTERN
NORTH TEXAS. ALL INTERESTS IN THE SOUTHERN PLAINS REGION ARE
ENCOURAGED TO LISTEN FOR FURTHER UPDATES TO THE FORECAST REGARDING
SEVERE WEATHER POTENTIAL DURING THE LATTER HALF OF NEXT WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.
MAXWELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 842 PM CDT SAT MAY 31 2008 OKZ015-016-010200- DEWEY OK-CUSTER OK- 842 PM CDT SAT MAY 31 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER AND DEWEY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER PUTNAM AT 842 PM CDT...MOVING NORTHEAST AT 23 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. WR
The Vance AFB radar (KVNX), 124 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
The report was relayed from the media.
The wind gust was reported on US Highway 62 near Interstate 44.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106418, 106419, 106422, 106423, 106424, 106440, 106442, 106447, 106445.